Martha Morrell, MD, PhD

Publication Details

  • Adverse effects of antiepileptic drugs on bone structure - Epidemiology, mechanisms and therapeutic implications CNS DRUGS Pack, A. M., Morrell, M. J. 2001; 15 (8): 633-642

    Abstract:

    Antiepileptic drugs (AEDs) were first associated with disorders of bone in both adults and children in the late 1960s. The most severe manifestations of these disorders are osteopenia/osteoporosis, osteomalacia and fractures. Bone disease has been described in several groups of patients receiving AEDs. Groups identified as being more vulnerable to AED-associated bone disease include institutionalised patients, postmenopausal women, older men and children. Radiological and histological evidence of bone disease is found in patients taking AEDs. Numerous biochemical abnormalities of bone metabolism have also been described. The severity of bone and biochemical abnormalities is thought to correlate with the duration of AED exposure and the number of AEDs used. In monotherapy, the AEDs most commonly associated with altered bone metabolism are phenytoin, primidone and phenobarbital (phenobarbitone). To date there have been no reports of altered bone metabolism in individuals receiving the newer anticonvulsants (specifically lamotrigine, topiramate, vigabatrin and gabapentin). The mechanisms of AED-associated bone disease are not clearly elucidated; however, several theories have been proposed to explain the link. No definitive guidelines for evaluation or treatment have yet been determined.

    View details for Web of Science ID 000171163600006

    View details for PubMedID 11524035

Stanford Medicine Resources:

Footer Links: